West Virginia, 2007

Drought in West Virginia, September 1 to 30, 2007

September 1 to 30, 2007 · NWS RLX · 16 events in 16 counties and zones

September averaged warmer and drier than normal. As a result, the drought continued and spread a bit further toward the north and east.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

September averaged warmer and drier than normal. As a result, the drought continued and spread a bit further toward the north and east. The monthly rainfall of 1 to 2 inches was common.

Surface water was being depleted in small streams, ponds, and small impoundments. This generated additional stress on the wildlife, in their search for water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 31, 6:48 PM EST, 5 hours 12 minutes earlier.

Area forecast discussion, Aug 31, 6:48 PM EST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
748 PM EDT FRI AUG 31 2007

.SYNOPSIS...
HIGH PRESSURE BRINGS DRY WEATHER AND MORE TOLERABLE TEMPERATURES
THROUGH THIS WEEKEND. A WEAK FRONT MOVES NORTH OF THE AREA TUESDAY
AND LIFT NORTHEAST AS A WARM FRONT WITH NO IMPACT TO OUR AREA. HIGH
PRESSURE RETURNS WEDNESDAY TO REMAIN IN CONTROL THRU FRIDAY. NEXT
FRONTAL SYSTEM WILL APPROACH THE AREA FROM THE WEST NEXT WEEKEND.

&&

.NEAR TERM /THROUGH SATURDAY/...
WILL UPDATE FORECAST TO REMOVE ANY PRECIPITATION. WILL ALSO INCLUDE
MORE CLOUDS BACK FURTHER WEST AS A PATCHY STATUS DECK APPEARS TO BE
FORMING.

&&

.SHORT TERM /SATURDAY NIGHT/...
SIG WX NIL FOR SATURDAY NIGHT AND SUNDAY AS A SURFACE LOW TRAVERSES
THE HIGHER LATITUDES IN CANADA. SURFACE HIGH PRESSURE WILL SLIDE OFF
TO THE EAST...ALLOWING A WARM FRONT TO MOVE EASTWARD...BUT WELL TO
OUR NORTH. WHILE THIS BOUNDARY WILL NOT DIRECTLY AFFECT THE
CWA...EXPECTING A SHIFT IN THE WINDS AT THE SURFACE UP TO 850HPA TO
A MORE SOUTHEASTERLY DIRECTION. THIS WILL ADVECT MODEST AMOUNTS OF
MOISTURE BACK INTO THE COLUMN IN THE LOWER LEVELS...WHILE DRY
NORTHWEST FLOW ABOVE THIS MOISTURE AT 500HPA REMAINS DOMINANT.
TEMPERATURES WILL CONTINUE TO CLIMB WITH PLENTIFUL INSOLATION ONCE
AGAIN...AND THICKNESSES INCREASING ACROSS THE CWA.

HIGH PRESSURE EXTENDS FROM THE MID ATLANTIC WATERS...WEST INTO THE
OH VALLEY AND SOUTHEAST U.S. CONTINUING IN CONTROL THRU MONDAY NIGHT
WITH NEAR NORMAL LOWS. USED TWO DEGREES LOWER THAN MET FOR LOWS
SUNDAY NIGHT KEEPING TEMPS NEAR NORMAL ACROSS THE AREA. SIMILAR
TEMPS FIGURED FOR MONDAY NIGHT. WENT WITH A BLEND BETWEEN MAV AND
MET 9:1 FOR HIGHS MONDAY.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
ANOTHER CANADIAN HIGH PRESSURE WILL PUSH A WEAK COLD FRONT INTO PA
AND NORTHERN OH TUESDAY MORNING. THE FRONT LIFT NORTHEAST AS A WARM
FRONT WITH HIGH PRESSURE DOMINATING CONDITIONS OVER OUT AREA THRU
THURSDAY. THEREFORE...DRY TREND TO CONTINUE THRU NEXT WEEK WITH A
FRONTAL SYSTEM APPROACHING FROM THE WEST NEXT SATURDAY NIGHT DAY
7-8.

POOR CONFIDENCE AS MODELS SOLUTIONS SPREAD AFTER DAY4. ADOPTED HPC
GRIDS TWEAKING SKIES UP AS COMMON CLEAR BULLSEYE APPEARS AGAIN THU
THRU SAT. BELIEVE WITH DEEP SOUTH SOUTHEAST FLOW...COULD BRING SOME
MOISTURE THAT CAN BE SQUEEZE OVER THE MOUNTAINS TO PRODUCE AT LEAST
SOME CLOUDS THURSDAY NIGHT AND FRIDAY. WITH THIS MOISTURE...SLIGHT
CHANCE POPS WHERE INTRODUCED AS SUGGESTED BY HPC GUIDANCE ACROSS THE
EASTERN MOUNTAINS. ADDITIONAL POPS WHERE INTRODUCED ACROSS SOUTHEAST
OH AS THE COLD FRONT APPROACHES. ALTHOUGH DAY 7-8 IS FAR
OUT...EXPECT CHANCE POPS WITH THE FRONTAL PASSAGE SOMETIME FROM LATE
FRIDAY THRU THE WEEKEND.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
A STRATUS DECK COULD LINGER TONIGHT IN THE SOUTH AND EAST...CREATING
SOME MVFR CONDITIONS. IN ADDITION...SOME FOG AND HAZE IS POSSIBLE IN
THE SOUTH AND EAST...WITH SOME MOUNTAIN VALLEYS POSSIBLY HAVING
PATCHY DENSE FOG.

ANY STRATUS DECK IN THE SOUTH AND EAST WILL GRADUALLY RAISE INTO A
CUMULUS FIELD ON SATURDAY...WHILE NORTHWESTERN COUNTIES REMAIN CLOUD
FREE.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ
NEAR TERM...RPY
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...RPY
Hazardous weather outlook, Aug 31, 2:50 AM EST, 21 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
350 AM EDT FRI AUG 31 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-010800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
350 AM EDT FRI AUG 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 drought. Local standard time, as filed.

Drought, Boone

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
38.023, -81.711 (the zone’s center; the record gives no point)

Drought, Cabell

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Cabell forecast zone
Reported by
Trained Spotter
Coordinates
38.420, -82.242 (the zone’s center; the record gives no point)

Drought, Clay

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Clay forecast zone
Reported by
Trained Spotter
Coordinates
38.463, -81.075 (the zone’s center; the record gives no point)

Drought, Fayette

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Fayette forecast zone
Reported by
Trained Spotter

Drought, Jackson

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
38.835, -81.675 (the zone’s center; the record gives no point)

Drought, Kanawha

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Kanawha forecast zone
Reported by
Trained Spotter
Coordinates
38.337, -81.528 (the zone’s center; the record gives no point)

Drought, Lincoln

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
38.175, -82.070 (the zone’s center; the record gives no point)

Drought, Logan

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Logan forecast zone
Reported by
Trained Spotter
Coordinates
37.832, -81.935 (the zone’s center; the record gives no point)

Drought, Mason

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Mason forecast zone
Reported by
Trained Spotter
Coordinates
38.770, -82.026 (the zone’s center; the record gives no point)

Drought, McDowell

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
McDowell forecast zone
Reported by
Trained Spotter
Coordinates
37.379, -81.654 (the zone’s center; the record gives no point)

Drought, Mingo

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Mingo forecast zone
Reported by
Trained Spotter
Coordinates
37.726, -82.135 (the zone’s center; the record gives no point)

Drought, Putnam

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
38.509, -81.909 (the zone’s center; the record gives no point)

Drought, Raleigh

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Raleigh forecast zone
Reported by
Trained Spotter

Drought, Roane

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Roane forecast zone
Reported by
Trained Spotter
Coordinates
38.714, -81.348 (the zone’s center; the record gives no point)

Drought, Wayne

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
38.146, -82.427 (the zone’s center; the record gives no point)

Drought, Wyoming

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Wyoming forecast zone
Reported by
Trained Spotter
Coordinates
37.610, -81.549 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54468, 54469, 54470, 54472, 54473, 54474, 54475, 54477, 54478, 54479, 54480, 54481, 54482, 54483, 54484, 54485.